Friday, November 1, 2013

Skin addicted to lotion

So I'm 16 months into tsw and I'm.... managing, I guess. It's 7am and i haven't got to sleep yet so I thought id post something. I keep reading other peoples posts about their skin being addicted to moisturizers as well as steroids and it got me thinking. My skin has never liked moisturizers, never. I've always gotten into trouble when I tried to use them. However during the steroid withdrawal, it's been essential for me to use something on my face, because it gets ridiculously dry and flakey. I alternate between aveeno baby eczema and an ointment that's around 40% petroleum jelly. However, I can put lotion on, just out of the shower, and be flaking not 5 min later, and also be itching my face. Then I have to re wet my face and re apply the moisturizer, which always makes my face more red. I guess the flaking is somewhat related to using hot water. However using luke warm water just really isn't usually an option because it stings so bad when I get into the shower. The hot water is much more soothing and burns less. However, I can turn the temp down prior to getting out and try and cool off. This doesn't necessarily mean I'm not going to peal like crazy when I get out, but sometimes I do, and sometimes I don't (noting that hot showers are worse). So I thought, hey, maybe I should try the no moisturizer approach and maybe it will speed up my healing. I was at a point where I was pretty bad and decided, what the heck. If it's going to be this bad, I might as well go "all in". Well, I'm 2 days into it and it sucks. My face is just gross to look at. All around my mouth, chin and neck I've got the ooze going on and it's pretty depressing. I finally decided to take some time off work and I'm hoping I can stay with this program and hopefully it will speed the healing process. Interestingly enough, when I was on cyclo, I didn't need any moisturizers at all, and I felt great. That's where I want to get back to. It's like when you start using chap lip, it seems like you just got to keep putting more and more of that stuff on because your lips keep getting dryer and dryer. My derm says I have to moisturize several times a day! I asked him, "do you moisturize?", and he said "no, but I don't have eczema". Eczema or not, there's something not quite right about having to put on moisturizer every day of your life. We weren't born needing moisturizers, people lived for thousands of years without them. I just don't think it's natural (and I'm NOT one of those naturalists!), I'm just saying I don't think it's necessary, and it's probably counter productive to our bodies natural responses anyways. If my skin is dry, my body should fix the problem on its own. Me putting moisturizers on is interfering with the process. (That's my Non-medical opinion anyway). We'll see how it goes. Keep your fingers crossed for me, I'll be laying on the couch in misery for a while now.

4 comments:

  1. Sorry JT to hear you are still suffering!! I understand about taking time off of work though! And the moisturizing always made me more red and itchy so I stopped over a month ago and glad I did! You are right about us living for thousands of years without it! :) Hang in there....hopefully this flaring will pass quickly for you!

    ReplyDelete
  2. Hi! I am a week in to no emollients and glad I made it past the first few days! Where at you at with it? Feeling any better? I just did a post on this at http://rubyredandtsw.wordpress.com/

    ReplyDelete
  3. Hey Ruby, I guess it's been 2 weeks already without any moisturizers! This has absolutely been the best decision I have made yet. By the 3rd day of stopping moisturizers ALL of my oozing has stopped. What a huge relief. I was oozing on my face pretty bad and it was just irritated, red, itchy, and I had areas on my face that would just not heal (for months). Now, those areas have pretty much completely healed up. Amazing!. I'm still flaking and itchy, but life is a lot better. I think this deserves a post.

    ReplyDelete
  4. So glad it is working for you! Yep I have had any weeping skin since I stopped either! woohoo!

    ReplyDelete